A Caltech Library Service

Love wave dispersion in heterogeneous anisotropic media

Anderson, Don L. (1962) Love wave dispersion in heterogeneous anisotropic media. Geophysics, 27 (4). pp. 445-454. ISSN 0016-8033. doi:10.1190/1.1439042.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


An analysis is made of Love-wave propagation in a medium composed of transversely isotropic layers. This is the kind of anisotropy which most commonly occurs at the surface of the earth, and in particular is displayed by bedded sediments. The exact boundary value problem is solved for a simple layer and extended to multilayered media by a generalization of Haskell's technique. By a suitable redefinition of parameters, it is possible to cast the anisotropic problem into isotropic form so that existing programs, tables, and graphs can be used to determine the structure of layered anisotropic media. It can be shown that the Love-wave period equation expresses the condition of constructive interference between multireflected SH waves with directionally dependent velocities. Also, it is demonstrated analytically and numerically that a restricted form of the anisotropy considered here is the limit of a finely laminated solid as the laminations become much smaller than a wave length. For long wave lengths, a multilayered structure may be replaced by an equivalent single layer.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1962 American Geological Institute. Presented at the 31st Annual SEG Meeting, Denver, Colorado, November 9, 1961. Manuscript received by the Editor December 12, 1961. Division of Geological Sciences Contribution no. 1059. 1 gratefully acknowledge the support of National Science Foundation and Standard Oil of California predoctoral fellowships during the course of this work.
Funding AgencyGrant Number
Standard Oil of California predoctoral fellowshipsUNSPECIFIED
Other Numbering System:
Other Numbering System NameOther Numbering System ID
Caltech Division of Geological Sciences1059
Issue or Number:4
Record Number:CaltechAUTHORS:20140501-072944551
Persistent URL:
Official Citation:Don L. Anderson Love wave dispersion in heterogeneous anisotropic media Geophysics(August 1962), 27(4):445-454
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:45389
Deposited By: Ruth Sustaita
Deposited On:01 May 2014 15:59
Last Modified:15 May 2023 18:51

Repository Staff Only: item control page